PRES (posterior reversible encephalopathy syndrome), a rare complication of tacrolimus therapy.
AffiliationDepartment of Radiology, Cork University Hospital and University College Cork, Cork, Ireland.
Diffusion Magnetic Resonance Imaging
Tomography, X-Ray Computed
MetadataShow full item record
CitationPRES (posterior reversible encephalopathy syndrome), a rare complication of tacrolimus therapy. 2009, 16 (6):493-6 Emerg Radiol
AbstractWith increasing numbers of solid organ and hematopoietic stem cell transplantations being performed, there have been significant increases in the use of immunosuppressive agents such as cyclosporine and tacrolimus. Posterior reversible encephalopathy syndrome (PRES) is a serious complication of immunosuppressive therapy use following solid organ or stem cell transplants. Clinical findings including headache, mental status changes, focal neurological deficits, and/or visual disturbances. Associated with these are characteristic imaging features of subcortical white matter lesions on computed tomography (CT) or magnetic resonance imaging (MRI). The changes in the subcortical white matter are secondary to potentially reversible vasogenic edema, although conversion to irreversible cytotoxic edema has been described. These imaging findings predominate in the territory of the posterior cerebral artery. Many studies have shown that the neurotoxicity associated with tacrolimus may occur at therapeutic levels. In most cases of PRES, the symptom complex is reversible by reducing the dosage or withholding the drug for a few days. While PRES is an uncommon complication, it is associated with significant morbidity and mortality if it is not expeditiously recognized. MRI represents the most sensitive imaging technique for recognizing PRES. This report highlights the value of MRI in prompt recognition of this entity, which offers the best chance of avoiding long-term sequelae.
- Tacrolimus-associated posterior reversible encephalopathy syndrome after solid organ transplantation.
- Authors: Wu Q, Marescaux C, Wolff V, Jeung MY, Kessler R, Lauer V, Chen Y
- Issue date: 2010
- Posterior reversible encephalopathy syndrome after solid organ transplantation.
- Authors: Bartynski WS, Tan HP, Boardman JF, Shapiro R, Marsh JW
- Issue date: 2008 May
- Epilepsy after neuroimaging normalization in a woman with tacrolimus-related posterior reversible encephalopathy syndrome.
- Authors: Baldini M, Bartolini E, Gori S, Bonanni E, Cosottini M, Iudice A, Murri L
- Issue date: 2010 Apr
- Posterior reversible encephalopathy syndrome in the Intensive Care Unit after liver transplant: a comparison of our experience with the existing literature.
- Authors: Lunardi N, Saraceni E, Boccagni P, Segato M, Bortolato A, Manara R, Rossi S, Ori C
- Issue date: 2012 Jul
- Posterior reversible encephalopathy syndrome and hemorrhage associated with tacrolimus in a pediatric heart transplantation recipient.
- Authors: Loar RW, Patterson MC, O'Leary PW, Driscoll DJ, Johnson JN
- Issue date: 2013 Mar